Aromatase inhibitor-induced arthralgia: A review

Research output: Contribution to journalArticle

106 Scopus citations

Abstract

Though aromatase inhibitors (AIs) are an essential part of estrogen receptor-positive (ER+) breast cancer therapy, many patients discontinue the medicine before their adjuvant therapy is completed because of the arthralgia which often accompanies the medicine. Up to half of women on AI therapy experience joint pain, and up to 20% will become noncompliant with the medicine because of the joint pain. Yet, very little is known about what causes AI-induced arthralgia (AIA), and there is no established, effective treatment for this difficult problem. It compromises survivors' quality of life and leads to non-compliance. This paper will discuss AIA in depth, including potential etiologies, clinical significance, risk factors, and possible management solutions. Of note, this article presents one of the first proposed algorithms which clearly lays out a treatment plan for AIA, incorporating a variety of interventions which have been proven by the available literature.

Original languageEnglish (US)
Pages (from-to)1443-1449
Number of pages7
JournalAnnals of Oncology
Volume24
Issue number6
DOIs
StatePublished - Jun 2013

Keywords

  • Aromatase inhibitors
  • Arthralgia
  • Breast cancer
  • Survivorship

ASJC Scopus subject areas

  • Hematology
  • Oncology

Fingerprint Dive into the research topics of 'Aromatase inhibitor-induced arthralgia: A review'. Together they form a unique fingerprint.

Cite this